Thunderstorm Wind, Fall River
- When
- May 7, 3:44 PM MST
- Where
- Fall River County, 11.61 mi E of Oelrichs
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.190, -103.000
A thunderstorm produced wind gusts to 60 mph east of Oelrichs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced wind gusts to 60 mph east of Oelrichs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 7, 1:20 PM MST, 2 hours 24 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 220 PM MDT Mon May 7 2018 .DISCUSSION...(This Evening Through Monday) Issued at 220 PM MDT Mon May 7 2018 Latest upper level analysis shows the ridge axis over the northern plains with a shortwave trough pushing into eastern Montana. At the surface, a trough extends through western South Dakota into eastern Wyoming. Temperatures are currently in the 70s and 80s. The shortwave trough over Montana will move into the area over the next few hours. Low level moisture continues to increase, but is limited as dew points are only in the 40s. However, the moisture is still sufficient, especially when combined with surface heating, deep mixing, and very steep mid-level lapse rates supporting CAPE of 250-1000 J/kg through the early evening. Shear profiles indicate that the severe threat looks marginal at this time, with gusty winds due to inverted-v profiles and small to moderate sized hail being the main threats. The severe potential should weaken by late evening given decreasing instability and increasing inhibition as the storms move east. Chances for showers and thunderstorms will once again be possible on Tuesday with unstable cyclonic flow overhead, sufficient low level moisture and daytime heating. For Wednesday, the upper ridge begins to flatten and move east as a long wave trough begins to move into the western CONUS. This would mean Wednesday would be the last of the warm days until next week. A cold front will back into the region Thursday into Friday, which would mean cooler temperatures and increasing chances for precipitation. The western longwave trough and associated cold front will push through this weekend, keeping the cool and unsettled conditions in place. In addition to the below average temperatures, windy conditions are expected for Saturday and Sunday. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1127 AM MDT Mon May 7 2018 Scattered thunderstorms will move across the area this afternoon and evening. MVFR/local IFR conditions are possible from the strongest storms. Otherwise VFR conditions are expected. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...7
Hazardous Weather Outlook National Weather Service Rapid City SD 313 AM MDT Mon May 7 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 313 AM MDT Mon May 7 2018 /413 AM CDT Mon May 7 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered afternoon and evening thunderstorms are expected this afternoon and evening. Widespread severe weather is not expected. However, a few storms could be strong to severe, with hail and gusty winds possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A near daily chance of showers and thunderstorms are expected this week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 413 PM MDT MON MAY 7 2018 SDZ024-025-072300- Northern Black Hills SD-Northern Foot Hills SD- 413 PM MDT MON MAY 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE COUNTY UNTIL 500 PM MDT... At 413 PM MDT, Doppler radar was tracking a strong thunderstorm over southeastern Spearfish, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Spearfish, Deadwood, Whitewood, Saint Onge, Crow Peak, Apple Springs, Bridal Veil Falls and Spearfish Canyon. This Includes Interstate 90 in South Dakota between Mile Markers 1 and 26. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4438 10357 4437 10395 4457 10406 4461 10364 TIME...MOT...LOC 2213Z 266DEG 16KT 4450 10390 Carstens
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
424 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 2 SE HULETT 44.66N 104.57W
05/07/2018 M51 MPH CROOK WY AWOS
&&
KDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND GST 1 N DOWNTOWN BELLE FOUR 44.68N 103.85W
05/07/2018 M52 MPH BUTTE SD MESONET
&&
KDSSpecial Weather Statement National Weather Service Rapid City SD 436 PM MDT MON MAY 7 2018 SDZ012-025-072-073-072315- Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD- Sturgis/Piedmont Foot Hills SD- 436 PM MDT MON MAY 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTE...SOUTHWESTERN MEADE AND NORTHEASTERN LAWRENCE COUNTIES UNTIL 515 PM MDT... At 436 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Saint Onge to near Tilford. Movement was east at 30 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Sturgis, Whitewood, Saint Onge, Vale, Bear Butte State Park, Fort Meade, Apple Springs and Owl Butte. This Includes Interstate 90 in South Dakota between Mile Markers 21 and 40. LAT...LON 4473 10314 4432 10296 4430 10351 4460 10381 TIME...MOT...LOC 2236Z 258DEG 27KT 4459 10366 4434 10344 Carstens
Special Weather Statement National Weather Service Rapid City SD 439 PM MDT MON MAY 7 2018 SDZ012-072315- Butte SD- 439 PM MDT MON MAY 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUTTE COUNTY UNTIL 515 PM MDT... At 438 PM MDT, Doppler radar was tracking a strong thunderstorm over Haystack Buttes, or 33 miles south of Buffalo, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hoover and Haystack Buttes. LAT...LON 4501 10353 4519 10355 4521 10312 4501 10307 TIME...MOT...LOC 2238Z 265DEG 24KT 4511 10344 Carstens
Special Weather Statement National Weather Service Rapid City SD 439 PM MDT MON MAY 7 2018 SDZ001-002-012-072315- Butte SD-Perkins SD-Harding SD- 439 PM MDT MON MAY 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING... NORTHEASTERN BUTTE AND SOUTHWESTERN PERKINS COUNTIES UNTIL 515 PM MDT... At 439 PM MDT, Doppler radar was tracking a strong thunderstorm over Zeona, or 38 miles southeast of Buffalo, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Zeona and Date. LAT...LON 4513 10302 4530 10305 4540 10255 4513 10250 TIME...MOT...LOC 2239Z 262DEG 23KT 4523 10294 Carstens
The Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 22:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744108.